Texas, 2017

Drought in Texas, December 1 to 11, 2017

December 1 to 11, 2017 · NWS BRO · 1 event in 1 county or zone

Lack of appreciable rainfall and near record warm temperatures through November maintained severe drought in a pocket of central Jim Hogg County. The drought would be wiped out by multiple events that began on December 7th and 8th, where a combination of rain followed by several inches of snow was followed by mid-month rain of more than an inch; in total, the two week period dropped nearly 6…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of appreciable rainfall and near record warm temperatures through November maintained severe drought in a pocket of central Jim Hogg County. The drought would be wiped out by multiple events that began on December 7th and 8th, where a combination of rain followed by several inches of snow was followed by mid-month rain of more than an inch; in total, the two week period dropped nearly 6 times the average precipitation and the monthly average ended up at more than 3 times the average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 30, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1151 PM CST Thu Nov 30 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Clear skies allowing temps to drop quickly, with light
ground fog already starting to form locally. Some hints at cloud
cover trying to form right underneath the inversion around 5000 feet
along the coast, but much less widespread than last night. This and
locally calm winds should allow surface fog formation to slowly
thicken through the night. Densest fog will occur right around
sunrise, dropping to near 1/2 mile. Will add this in TEMPO group to
the local airports, with thinner BR predominant through the night.
Light onshore flow will develop after sunrise, but remains below
10kts.

&&

.PREV DISCUSSION... /issued 253 PM CST Thu Nov 30 2017/

SHORT TERM (Now through Friday night):500mb ridge of high pressure
continues over Deep South Texas with surface high pressure
building across North Texas. A very weak and dissipating cold
front is moving into South Texas today, but virtually no impacts
are expected besides continuing northeast flow behind it. Another
round of fog is possible tonight, especially along the Rio Grande
and in the middle Rio Grande Valley, where low-level moisture will
remain highest. Depending on how light winds become overnight
areas of fog will be possible with a few patches of dense fog with
strong subsidence above the surface.

Rainfall is not expected through the short term period with above-
normal temperatures forecast for Friday with highs in the low to mid
80s for most areas. Towards the very end of the period on Saturday
morning models hint at a weak coastal low developing along with a
shot of moisture northward, but PoPs will remain isolated and near
the coast.

LONG TERM (Saturday through Thursday):12Z Model suite remains in good
consistency with the overall mid level flow over North America and
the CONUS.  Timing and strength of next weeks front is the main
challenge with the latest models the latest models suggest good in
better agreement in the timing and strength.

Saturday through Monday we will see no significant changes to the
unseasonably warm temperatures. Zonal flow will dominate with one
weak shortwave through passing across North Texas Sunday. Little to
no impact, outside of an isolated shower, is expected with this
feature. Max/Min Temperature anomalies will range 6-12 degrees above
normal (maybe more) in advance of the next cold front.

Tuesday-Thursday...A large trough will become carved out over the
Rockies and Central Plains as a strong mid level ridge builds
over the Pacific NW and British Columbia tapping Arctic air over
Alaska. If this pattern reaches its full potential this will
result in a significant cool down for the RGV. Timing of the front
among the GFS/ECMWF/Canadian is anywhere from late Tuesday afternoon
through early Wednesday. Moisture and rain chances associated
along and behind the front remain in question with ECMWF and
Canadian showing rapid clearing Wed am while the GFS continues to
show extensive moisture with a light rain and drizzle signal
through Thursday. Forecast to remain a blend of the models with a
lowering trend of the temperatures with the ECMWF now trending
cooler while rain chances remain uncertain will continue with low
chances until we get a little closer to the frontal event.

MARINE:(Now through Friday night): Surface high pressure to the
north will continue northeast flow through Friday with winds
shifting to the east Friday night. Seas will range from 2 to 3 feet
with no rainfall expected until possibly early Saturday.

Saturday through Monday...Light to moderate southerly flow with
no frontal boundaries expected through next Monday. Surface high
pressure to extend across the Gulf interacting with weak low
pressure over the Plains this weekend. A cold front gaining
strengthen early next week will allow for winds to increase Monday
with possible exercise caution conditions. The front is likely to
surge through the coastal waters late Tuesday or early Wednesday
and could be a significant front producing gale force winds.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...60
Long Term...63
Hazardous weather outlook, Nov 30, 4:00 PM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 PM CST Thu Nov 30 2017

TXZ248>257-012200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
400 PM CST Thu Nov 30 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

Areas of fog are possible across Deep South Texas late tonight.
Visibilities in some areas may be reduced below 1 mile.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
400 PM CST Thu Nov 30 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small Craft Advisories will be possible for lower Texas coastal
waters Tuesday night and Wednesday with the passage of a cold
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Jim Hogg

When
December 1, 12:00 AM CST to December 11, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in central Jim Hogg through the December 12th Drought Monitor issuance, which followed a period of rainfall (December 7) and several inches of snow (December 8) that dropped a 7 day total of six times average. Additional rains of more than an inch total fell on December 14 and 15, wiping out all traces of short and medium term drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734753.